RSS
TwitterFacebook

Fentanyl Patch Lawsuit Filed For Wrongful Death Caused by Overdose

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

The family of a man who died of a fentanyl overdose has filed a wrongful death suit against Mylan Laboratories, who manufactures a generic version of the fentanyl patch.

The complaint was filed last month in the U.S. District Court for the Southern District of West Virginia over the 2007 death of Thomas Woodcock, who died two days after he started using the powerful pain medication.

The fentanyl patch lawsuit alleges that Mylan’s patch released too much of the narcotic opioid painkiller through Woodcock’s skin, causing him to suffer a fatal overdose. While the patch is supposed to deliver controlled doses of fentanyl over a period of time, a number of problems with fentanyl overdose and death have been associated with the name brand Duragesic and generic fentanyl patch products.

In July 2005, the FDA issued a warning about the risk of fentanyl overdose associated with the patch after receiving reports of at least 120 deaths. Since that time, the FDA has continued to receive additional reports of fentanyl patch deaths, leading to a second warning in December 2007.

Woodcock was given a prescription of 75 mcg patches, and the complaint filed by Lynn Woodcock, the personal representative of his estate, claims that Woodcock had a lethal fentanyl blood concentration at the time of death.

Johnson & Johnson first introduced the Duragesic fentanly patch in 1994, and it is currently available as a generic from Mylan and a number of other companies.

According to an August 2008 filing by Johnson & Johnson with the U.S. Securities and Exchange Commission, the company faces at least 60 Duragesic fentanyl patch lawsuits, many of them wrongful death claims. Of the first four cases to go to trial, the plaintiffs have won every case and juries have returned verdicts that combine to exceed $36 million.

Tags: , , , , , ,

10 comments

  1. Deborah Reply

    My mother has been in the hospital for over a month…She had a ruptured diverticulum…she had surgery and now has an ostomy bag…She was transferred from the hospital on Monday to a rehab facility where she has been sleeping for the past few days…She has had approx. 7 doses of oxycodone in the past 24 hours. My sister and I have told the previous hospital and current rehab location that she has been hallucinating / confused/ telling us to pickup things that are not their..irritable….They have continued to give her either fentanyl or oxycodine or both… I am afraid they are going to kill her…

  2. fred Reply

    my father was given the fentanyl patch for pain of esophagus cancer he seemed incoherant and very weak from it , he died suddenly, shortly after his death the dr. treating him got a biopsey back that said the cancer was cured

  3. Cindy Reply

    Mind can’t acticulate/Jumbled.Fentanyl is DEATH! Inconvient Facts no one told me, & Dr. in denial.Not once! I’ve been miss-diagnosed as, PTS/for hyperventing,told to wear a Kings unit for a month/heart, miss-diagnosed with MS as well. I Just found out last month, when I all but died, it’s the patch. went 100mcg. to 50mcg in 3 weeks. but still 5 minuites out-side, & it pumps so much into me, I fall down, pass out, can’t talk,answer PHONE, house bound. constant severe sweats, anorexia,chills, & purple cup sized leg/burning rash is a drug eruption from OVER DOSING. (face also)COMPLETE & semi-LOSS COGNITION, THIS TOOK 1 HR TO WRITE.Patch doesn’t work, after OD, it runs out/no pain control till72hr up. Help,need new DR. I’ve lost 5 years, completely lost. When I told Dr. what this was he now wants me to see a shrink!!! I told DR. reduce 25 mcg. every 2 weeks, I’ve done this cold turkey by myself, it’s possible if you want to live ! What’s 5 years worth! At least I’m alive, but only by the Grace of God. I know I should have died a 100 times. I was comatose each summer from not knowing I should’t go outside. Seizures one summer!
    AND THE INTERNAL HEAT.something needs done. I could use some help, my thinking is never right. any suggestions? I don’t trust the Dr., or the Drug Comp.NEED MY LEG DIAGNOSED W/OUT PRIMARY DR. referal.

  4. rick Reply

    My wife of 20 years died from Fentanyl poisoning.she went to the hospital sick from it they sent her home and said she had the flu.she was poisoned and they sent her home.she died that night in front of me and my four children.autopsy report shows Fentanyl overdose.reports say she had a therapeutic level in her.the hospital says she had numerous patches on.she had none on.they didn’t give her the antidote either.that wouldn’t have killed her.she was bipolar and now the hospital is trying to paint a bad picture of her.they did not inform us on the dangers of this drug.she had a bulging disc.they should not have had such a drug.

  5. Dorothy Reply

    My 19 year old son, which has a medical history of live cancer , adrenal insufficency, and kidney disease along with other issues caused by chemotherapy was in the hospital last year for severe back pain. The doctors gave him, oral narcotics, IV narcotics and fentanyl patch to control the pain. We were so worried about him. He was so out of it. He slept constantly, couldn’t remember anything, was vomiting, would talk about things and not make any sense. We finally took him home and took him off all the drugs. His poor body was becoming addicted to all the drugs. This pain patch is very powerful. I used one of his patches on two different occasions because of some pain I have with arthritis and it made me vomit both times. All I can say is that if you know someone that is on the patch and you notice any of these behaviors you take them off it. This is a a very powerful drug!

  6. Sophie Reply

    I am so sorry for all of your loss. My grandmother had another severve stroke and was bedridden. The hospital staff cath’ed her with a bag to collect her urine. When her urine output went down, they gave her diuretics to produced more. At this time her belly was already distended and puffy. She was in pain so they gave her the pain killers. As it turns out. Her cath (tube that transported the urineout of her body) was blocked. Giving her meds to make her pee only caused her bladder to fill up more and burst. The pain meds masked the problem. After her bladder burst and all her urine went into her abdomen, she died of sepsis (massive body infection). It was a horrible way to die, especially while under the care of dr’s and nurses 24/7. After she died, the doctor told my dad that it was a “blessing’ that she didn’t continue to live as a “vegatable” for another 10 yrs. No one should have to spend their last few weeks in that situation.

  7. Molly Reply

    Sohie, I’m sosorry or your totally unnecessary loss. I’m anRN so I knew what I’m talking about! What happened to your grandmother was negligence pure and simple. If I were you I would talk to an attorney ASAP. There is statute of limitations so don’t wait!! Look for one who holds 2 degrees, one in medicine and one in law if you can find one in your area. There is a very simple way to check for blockage in a urinary catheter, a 12 year could learn to do it in ten minutes. I hope you see this and take my advice! The consultation will be free and they often work on a contingency. Good Luck!!!!! MB RN

  8. Erin Reply

    My mom was hit by a car when she was 17, and had to use the Patch for pain management. Her doctor gave her the patch because she had a “bad reaction” to vicoden. My mom had substance abuse issues, and due to this, and the the insubordinate doctor she was seeing she is now dead. She died when I was only 17 myself! I saw on tv after she died that they recalled the patch, but for my mom the statute of limitations had passed. I guess it is true what they say about Karma. That same doctor my mom saw for all her medicine was recently diagnosed with cancer. I guess Karma really does come back and haunt you.

  9. Linda Reply

    My son passed away on Feb 1,2011, at the age of 35. He was on the fetanyl patch for chronic pain in his back. I cannot understand why this drug is prescribed.

  10. Katlyn Reply

    That was my father..(Thomas Woodcock)and he is deeply missed. And hope this drug is taken off the market for good. I love you daddy. I think about you ever single day not a day goes by I don’t tell your grand kids about you and show them pictures. Love you.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.